Iowa, 2014Tornadoes and Damaging Winds in Iowa, August 31, 2014
August 31, 2014 · NWS ARX · 8 events in 4 counties and zones
Severe thunderstorms developed during the evening of August 31st across northeast Iowa ahead of northward moving warm front. These storms produced high winds that blew down trees in Cresco (Howard County) and produced a 61 mph wind gust in Oelwein (Fayette County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- $3,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the evening of August 31st across northeast Iowa ahead of northward moving warm front. These storms produced high winds that blew down trees in Cresco (Howard County) and produced a 61 mph wind gust in Oelwein (Fayette County). In addition, 3, short-lived, EF-0 tornadoes occurred, that were part of a larger outbreak of tornadoes across central Iowa. Refer to WFO DMX for more information.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 31, 5:35 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, Aug 31, 5:35 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT SUN AUG 31 2014
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 300 PM CDT SUN AUG 31 2014
THE MAIN FORECAST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES/SEVERE
THREAT TONIGHT...SHRA/TSRA CHANCES MONDAY...TEMPERATURES.
DATA ANALYSIS AT 18Z HAD ONE LOW OVER FAR NORTHWEST MN WITH A COLD
FRONT TO NEAR KFSD THEN TO A LOW OVER SOUTHEAST CO. SOUTH FLOW
AHEAD OF THE LOWS/FRONT PULLING INCREASINGLY MOIST/UNSTABLE AIR
NORTHWARD INTO MN/IA/WI...WITH LAPS SBCAPES ALREADY INTO THE 2K-3K
J/KG RANGE ACROSS MUCH OF CENTRAL/EASTERN IA INTO SOUTHERN MN.
WV/VIS IMAGERY SHOWED ONE SHORTWAVE LIFTING NORTHEAST ACROSS
EASTERN NEB...WITH THE MAIN SHORTWAVE CROSSING WY. EASTERN NEB
SHORTWAVE PRODUCING SHRA/ TSRA OVER PORTIONS OF WESTERN IA.
CONVERGENCE AHEAD OF THE FRONT PRODUCING A NARROW LINE OF
SHRA/TSRA OVER WEST-CENTRAL MN.
NO PROBLEMS NOTED WITH 31.12Z MODEL INITIALIZATIONS...THOUGH NAM/
ECMWF DID APPEAR BETTER WITH SHORTWAVE FEATURES OVER THE CONUS.
MODELS OFFERING A TIGHT CONSENSUS WITH THE 500MB TROUGH AXIS TO
APPROACH TONIGHT THEN LIFT QUICKLY NORTHEAST OF THE AREA MON. BY 00Z
TUE TREND IS A BIT FASTER WITH THE LEAD SHORTWAVE ENERGY AND A BIT
SLOWER WITH THE SECONDARY SHORTWAVE INTO NEB. TIGHTER CONSENSUS WITH
THIS SECONDARY TROUGH AXIS OVER THE AREA AT 12Z TUE WITH THE MAIN
SHORTWAVE PASSING JUST SOUTH OF THE FCST AREA. HOWEVER...PLENTY OF
LOWER LEVEL... CONVECTIVE SCALE DETAIL DIFFERENCES WITH SENSIBLE
WEATHER IMPACTS AS THE SFC-700MB TROUGH/FRONT MOVES ACROSS THE AREA
TONIGHT/MON. FCST CONFIDENCE TONIGHT THRU MON NIGHT IS AVERAGE THIS
CYCLE.
FOR THE SHORT TERM...MODEL DETAIL DIFFERENCES ALREADY THIS AFTERNOON
WITH THE FEATURE LIFTING OUT OF EASTER NEB. MODEL SOUNDINGS CONTINUE
TO SHOW THE BOUNDARY LAYER CAPPED THRU THE AFTERNOON WITH 50-100 CIN
IN AN INVERSION LAYER FROM 900-775MB. THIS WITH LITTLE IN THE WAY OF
SFC-900MB FORCING/LIFT UNTIL THE MAIN TROUGH/FRONT OR OUTFLOW FROM
CONVECTION ALONG IT WOULD ARRIVE. ANY SHRA/TSRA LATER THIS AFTERNOON
WOULD BE TIED TO THE NEB SHORTWAVE...SOME 700MB THETA-E CONVERGENCE/
SATURATION AND STEEP LAPSE RATES IN THE 700-600MB LAYER ALLOWING TO
CONVECT.
MAIN CONVECTION EXPECTED TONIGHT IS STILL TIED TO THE STRONGER
THERMO-DYNAMIC FORCING/LIFT WITH THE SFC-700MB TROUGH AND THE
LIFT/DIVERGENCE ALOFT AHEAD OF THE SHORTWAVE/TROUGH AND DIVERGENCE
BETWEEN AT LEAST PARTIALLY COUPLED 300MB JET MAXES. DECENT MODEL
AGREEMENT FOR THIS CONVECTION TO DEVELOP NEAR A KMPX-KOMA LINE
BETWEEN 23-01Z...THEN MOVE EAST INTO/ACROSS THE FCST AREA THRU THE
NIGHT. STRONGEST/POTENTIALLY SEVERE STORMS WOULD BE DURING THE
EVENING HOURS WHEN MLCAPE VALUES ARE MORE IN THE 1K-2K J/KG
RANGE...AS ALL MODELS SHOW A LARGE DROP-OFF OF CAPE BY 06Z. SWODY1
SEEMS TO HAVE THE SEVERE RISK WELL DETAILED...WITH INITIAL STORMS
WEST OF THE FCST AREA LATE THIS AFTERNOON POSING A WIND/HAIL/
ISOLATED TORNADO THREAT...WHILE FURTHER EAST AS THE
CONVECTION/LINE MATURES THREAT BECOMES MAINLY DAMAGING WIND. AS
CAPE WANES LATE THIS EVENING AND OVERNIGHT...STORMS EXPECTED TO
WEAKEN...WITH LESSER THREATS AS THEY MOVE EAST OF THE MS RIVER.
STORMS TONIGHT WILL STILL BE EFFICIENT RAIN MAKERS...SEE HYDROLOGY
SECTION BELOW FOR MORE DETAILS. LATEST MODEL CONSENSUS TRENDS A
BIT MORE PROGRESSIVE WITH THE MID LEVEL TROUGH MON...WITH IT AND
THE SFC-850MB TROUGH/FRONT EAST AND SOUTH OF THE AREA BY 18Z.
CONTINUED SOME 50-80 PERCENT SHRA/TSRA CHANCES MAINLY OVER THE
EAST HALF OF THE FCST AREA EARLY MON MORNING. TRENDED SHRA/TSRA
CHANCES DOWN MON AFTERNOON AS THE FRONT CONTINUES EAST/SOUTH AND
COOLER/DRIER AIR SPREADS ACROSS THE FCST AREA BEHIND IT.
COOLER/DRIER SFC-800MB AIRMASS AND WEAK HIGH PRESSURE CONTINUE TO
BUILD IN MON NIGHT. LEFT MON NIGHT DRY AFTER 03Z FOR NOW BUT MAY
YET NEED A SMALL LATE NIGHT -SHRA CHANCE WITH SOME 700MB MOISTURE
AND THE SECONDARY SHORTWAVE TROUGH AXIS. USED A BLEND OF THE
NUMERICAL TEMP GUIDANCE FOR LOWS/HIGHS TONIGHT THRU MON NIGHT.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 300 PM CDT SUN AUG 31 2014
FORECAST CONCERNS FOR TUE THROUGH WED NIGHT...SMALL SHRA/TSRA CHANCE
NORTH TUE...SHRA/TSRA CHANCES WED/WED NIGHT...TEMPERATURES.
31.12Z MODEL REMAIN IN GOOD AGREEMENT TUE FOR THE SECONDARY
SHORTWAVE TROUGH AXIS TO PASS QUICKLY...WITH RISING HGTS TUE
AFTERNOON THRU WED NIGHT AS TROUGHING DIGS INTO THE NORTHWEST CONUS.
IMPROVING SIGNAL FOR A PIECE OF ENERGY TO EJECT OUT OF THIS WESTERN
TROUGHING AND BE NEAR THE ND/MT/SASKAT BORDER AT 12Z THU. ECMWF WITH
THE BETTER RUN-TO-RUN CONSISTENCY WITH THIS FEATURE AT 12Z THU. FCST
CONFIDENCE IN THE TUE THRU WED NIGHT PERIOD IS AVERAGE TO GOOD.
TUE/TUE NIGHT CONTINUED TO TREND DRY/QUIET AS WEAK HIGH PRESSURE
SLIPS FROM THE CENTRAL PLAIN INTO OH VALLEY. LOWER LEVEL THERMO-
DYNAMIC FORCING SIGNAL REMAIN WEAK TUE/TUE NIGHT. HOWEVER SOME WEAK
MOISTURE TRANSPORT...INSTABILITY AND A SHORTWAVE CLIPPING THE NORTH
END OF THE FCST AREA OCCUR TOGETHER TUE AFTERNOON. CONTINUED THE
SMALL TUE AFTERNOON SHRA/TSRA CHANCE ACROSS THE NORTH END OF THE
FCST AREA. LOW PRESSURE IN THE NORTHERN PLAINS WED/WED NIGHT IN
RESPONSE TO THE ENERGY COMING THRU THE NORTHERN ROCKIES THEN EAST
ALONG THE US/CAN BORDER SPREADING INCREASING SOUTHERLY LOW LEVEL
FLOW... MOISTURE TRANSPORT/WARM ADVECTION INTO THE UPPER MIDWEST
WED/WED NIGHT. PW VALUES ALREADY PROGGED BACK INTO THE 1.5 INCH
RANGE BY 00Z THU. ADDED A SMALL SHRA/TSRA CHANCE TO THE NORTHWEST
HALF OF THE FCST AREA FOR WED AFTERNOON. STRONGER OF THE THETA-E
CONVERGENCE IS NEAR/JUST NORTH OF THE FCST AREA WED NIGHT. THIS
WITH A WARM FRONT IN NORTHERN WI AND THE SFC LOW MOVING EAST INTO
CENTRAL/NORTHERN MN BY 12Z THU. 30-50 PERCENT SHRA/TSRA CHANCES
PER THE MODEL CONSENSUS WED NIGHT...HIGHEST NORTH...LOOK WELL
TRENDED. USED THE MODEL/ ENSEMBLE CONSENSUS OF THE HIGHS/LOWS FOR
THE TUE-WED NIGHT PERIOD.
FOR THURSDAY THRU SUNDAY...DAYS 4 TO 7...
CONCERNS THIS PERIOD...SHRA/TSRA CHANCES THU THRU FRI NIGHT...
TEMPERATURES.
31.00Z AND 31.12Z MEDIUM RANGE MODELS IN RATHER GOOD AGREEMENT THU
ON THE STRONGER SHORTWAVE MOVING EAST ALONG THE US/CAN BORDER.
SOME TIMING DIFFERENCES WITH THE WAVE...BUT THIS NOT UNEXPECTED.
REASONABLE CONSISTENCY BY FRI FOR RIDGING TO BUILD INTO WESTERN
NOAM AND HGTS TO FALL ACROSS THE NORTH-CENTRAL CONUS IN DOWNSTREAM
TROUGHING. GFS/ECMWF THEN SHOWING THE PATTERN TO BE PROGRESSIVE
SAT/SUN AS THE HGTS FALL AGAIN ALONG THE WEST COAST THE THE FLOW
BECOMES QUASI-ZONAL BY SUN. FCST CONFIDENCE IS AVERAGE IN THE
THU-SUN PERIOD.
SFC LOW WITH THE SHORTWAVE TRACKING ALONG THE US/CAN BORDER THU/FRI
PUSHES A COLD FRONT TOWARD THE AREA THU THEN INTO/ACROSS THE AREA
THU NIGHT/FRI. THIS WITH AN AIRMASS WITH PW VALUES AROUND 1.5 INCHES
AND MUCAPES OF 2K-3K J/KG DURING THE AFTERNOONS AHEAD OF IT. MODEL
CONSENSUS SHRA/TSRA CHANCES IN THE 20-50 PERCENT RANGE...HIGHEST IN
THE NORTH THU/THU NIGHT THEN HIGHEST IN THE SOUTH FRI/FRI NIGHT
REASONABLE FOR NOW UNTIL THE TIMING DETAILS SORT THEMSELVES OUT.
LATEST MODEL/ENSEMBLE CONSENSUS PUSHES THIS FRONT WELL SOUTH OF THE
AREA FOR NEXT WEEKEND WITH COOLER/DRY CAN HIGH PRESSURE BUILDING
SOUTHEAST INTO THE WESTERN GREAT LAKES/UPPER MIDWEST. SAT/SUN ARE
TRENDING DRY WITH BELOW NORMAL TEMPERATURES UNDER THE INFLUENCE OF
THIS HIGH AND 850MB TEMPS PROGGED TO BE IN THE +5C TO +10C RANGE.
MODEL/ENSEMBLE CONSENSUS OF THE HIGHS/LOWS FOR THU-SUN WITH ABOVE
NORMAL HIGHS THU AHEAD OF THE FRONT TO BELOW NORMAL BY SAT/SUN
WELL TRENDED FOR NOW.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 635 PM CDT SUN AUG 31 2014
A LONG LINE OF THUNDERSTORMS HAS DEVELOPED AS OF 31.2330 ALONG A
STRONG COLD FRONT STRETCHING FROM KINL THROUGH KOMA AND AS FAR
SOUTH AS NORTH-CENTRAL KANSAS. THIS LINE OF THUNDERSTORMS...SOME
OF WHICH ARE SEVERE...WILL MOVE TO THE EAST-NORTHEAST THROUGH THE
EVENING...MOST LIKELY IMPACTING KRST/KLSE AFTER 01.03Z...ALTHOUGH
SOME TIMING UNCERTAINTY REMAINS. THERE IS A MUCH WEAKER ARC OF
SHOWERS AND THUNDERSTORMS ALONG THE CENTRAL MINNESOTA/IOWA BORDER
INTO NORTHEAST IOWA THAT IS ALSO MOVING EAST-NORTHEAST AND MAY
IMPACT TAF AIRFIELDS WITHIN THE NEXT FEW HOURS. CONFIDENCE LOW AT
THIS POINT...SO WILL NOT INCLUDE IN CURRENT TAFS. CEILINGS/
VISIBILITY WITH THIS CONVECTION IS GENERALLY WITHIN THE VFR
RANGE.
A PERIOD OF PROLONGED SHOWERS IS POSSIBLE BEHIND THE PRIMARY LINE
OF THUNDERSTORMS OVERNIGHT WITH CEILINGS DROPPING INTO THE
MVFR/IFR RANGE. SOUTHERLY WINDS EARLY THIS EVENING WILL SHIFT TO
THE SOUTHWEST AFTER FRONTAL PASSAGE AND EVENTUALLY TO THE WEST-
NORTHWEST BY 01.18Z.
&&
.HYDROLOGY...
ISSUED AT 300 PM CDT SUN AUG 31 2014
STILL A CONCERN FOR HEAVY RAINS TONIGHT INTO EARLY MONDAY. PW VALUES
WILL IN THE 1.75 TO 2 INCH RANGE WITH WARM CLOUD DEPTHS AROUND
3.5KM. TSRA EXPECTED TO BE EFFICIENT RAIN PRODUCERS. CONTINUED
WITH QPF AMOUNTS INTO THE 1 TO 1.5 INCH RANGE FOR LOCATIONS
GENERALLY WEST OF THE MS RIVER. THIS IS THE AREA THAT WOULD BE OF
GREATEST CONCERN IF CONVECTION DEVELOPS INTO A SLOWER MOVING
CONVECTIVE COMPLEX. HOWEVER...MOST SIGNALS POINT TO CONVECTION
EVOLVING INTO A RATHER PROGRESSIVE LINE THRU THE EVENING/OVERNIGHT
HOURS...LIMITING THE POTENTIAL FOR HEAVY/EXCESSIVE RAINS. THUS
WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. TSRA WILL BE
CAPABLE OF TORRENTIAL DOWNPOURS. IF ONE OF THESE SPENDS TOO MUCH
TIME OVER A CITY OR URBAN AREA...STREET FLOODING COULD QUICKLY
DEVELOP.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...ROGERS
HYDROLOGY....RRS
Hazardous weather outlook, Aug 31, 9:47 AM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 AM CDT SUN AUG 31 2014
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011600-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1047 AM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA AS A COLD FRONT
SWEEPS THROUGH. STORMS WILL FIRST IMPACT SOUTHEAST MINNESOTA AND
NORTHEAST IOWA PERHAPS AS EARLY AS 5 PM...BEFORE MOVING INTO
WISCONSIN BY EVENING. SOME OF THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. THE HIGHEST PROBABILITIES FOR SEVERE WEATHER WILL
INITIALLY BE ALONG AND WEST OF THE MISSISSIPPI RIVER EARLY THIS
EVENING...BUT ISOLATED SEVERE STORMS COULD STILL OCCUR EAST OF THE
MISSISSIPPI RIVER FROM LATE EVENING INTO THE OVERNIGHT HOURS AS
WELL. RAINFALL OF 1 TO 1.5 INCHES WITH LOCALLY HIGHER AMOUNTS
COULD PRODUCE SOME LOCALIZED AND URBAN FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT FOR STORMS WILL CONTINUE INTO MONDAY. THERE IS A
CHANCE THAT SOME OF THESE STORMS COULD PRODUCE SOME LARGE HAIL
AND DAMAGING WINDS FROM CENTRAL WISCONSIN INTO NORTHEAST IOWA.
MORE STORMS WILL BE POSSIBLE TUESDAY ACROSS NORTH CENTRAL
WISCONSIN...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT
THROUGH SATURDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO
DETERMINE IF THERE IS A SEVERE WEATHER THREAT WITH ANY OF THESE
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MW/04
In the hours before
Special weather statement, Aug 31, 5:10 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
610 PM CDT SUN AUG 31 2014
IAZ009>011-MNZ095-096-010015-
ALLAMAKEE-WINNESHIEK-HOWARD-FILLMORE-HOUSTON-
610 PM CDT SUN AUG 31 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLAMAKEE...
NORTHERN WINNESHIEK...EASTERN HOWARD...SOUTHEASTERN FILLMORE AND
SOUTHWESTERN HOUSTON COUNTIES...
AT 608 PM CDT...A STRONG THUNDERSTORM WAS NEAR CRESCO...MOVING
NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CRESCO...SPRING GROVE...HARMONY...MABEL...CANTON...RIDGEWAY...
HIGHLAND...WILMINGTON...NEWBURG... EITZEN...HARVEST FARM
CAMPGROUND...AND BURR OAK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4322 9215 4338 9227 4380 9176 4347 9143
TIME...MOT...LOC 2308Z 241DEG 38KT 4333 9206
DTJ
Special weather statement, Aug 31, 6:26 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT SUN AUG 31 2014
MNZ088-096-WIZ032>034-041-010115-
HOUSTON-WINONA-BUFFALO-LA CROSSE-TREMPEALEAU-JACKSON-
726 PM CDT SUN AUG 31 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HOUSTON...
CENTRAL WINONA...SOUTHEASTERN BUFFALO...LA CROSSE...SOUTHERN
TREMPEALEAU AND SOUTHWESTERN JACKSON COUNTIES...
AT 726 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM FOUNTAIN CITY TO LA CRESCENT...AND MOVING NORTHEAST AT
30 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...ONALASKA...WINONA...HOLMEN...LA CRESCENT...ARCADIA...
FRENCH ISLAND...WEST SALEM...GOODVIEW...TREMPEALEAU...TOWN OF
HOLLAND...GALESVILLE...FOUNTAIN CITY...STOCKTON...ROLLINGSTONE...
HOKAH...NORTH BEND...DAKOTA...BRICE PRAIRIE AND DODGE.
LAT...LON 4441 9160 4403 9091 4401 9091 4373 9129
4403 9188
TIME...MOT...LOC 0026Z 216DEG 24KT 4410 9168 4384 9131
ROGERSLocal storm report, Aug 31, 6:46 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
746 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND GST 3 S HOLMEN 43.91N 91.26W
08/31/2014 E40 MPH LA CROSSE WI NWS EMPLOYEE
&&
SHEASpecial weather statement, Aug 31, 7:39 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT SUN AUG 31 2014
IAZ008-018-MNZ094-010230-
FLOYD-MITCHELL-MOWER-
839 PM CDT SUN AUG 31 2014
...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT WESTERN
FLOYD...WESTERN MITCHELL AND SOUTHWESTERN MOWER COUNTIES...
AT 836 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM 13 MILES NORTHWEST OF LAKE MILLS TO EAGLE
GROVE...AND MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WIND GUST UP
TO 40 MPH.
LOCATIONS IMPACTED INCLUDE...
AUSTIN...NORA SPRINGS...ROCKFORD...LYLE...MAPLEVIEW...CARPENTER...
RIVERBEND CAMPGROUND...AND OTRANTO PARK.
LAT...LON 4370 9305 4371 9295 4291 9294 4291 9302
4350 9303 4350 9305
TIME...MOT...LOC 0136Z 268DEG 36KT 4357 9370 4267 9391
BOYNELocal storm report, Aug 31, 8:25 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND GST NORA SPRINGS 43.14N 93.01W
08/31/2014 M42 MPH FLOYD IA FIRE DEPT/RESCUE
&&
SHEAThunderstorm Wind, Floyd
- When
- August 31, 8:36 PM CST
- Where
- Floyd County, 3.67 mi SE of Rockford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.020, -92.910
An estimated wind gust of 60 mph occurred south of Rockford.
Thunderstorm Wind, Floyd
- When
- August 31, 8:53 PM CST
- Where
- Floyd County, 2.13 mi SSE of Colwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.120, -92.610
Trees were blown down south of Colwell.
Tornado, Chickasaw
- When
- August 31, 9:00 PM CST to 9:04 PM CST
- Where
- Chickasaw County, 2.38 mi E of Bassett to 1.78 mi S of North Washington
- Rating
- EF0
- Path length
- 2.99 mi
- Path width
- 60 yd
- Crop damage
- $1,000
- Reported by
- Other Federal Agency
- Coordinates
- 43.072, -92.483
Well-defined path for well over a third of its total length with a weakening and broadening signature afterwards. Trees were downed near creek. Tornado found using high resolution satellite imagery.
Tornado, Howard
- When
- August 31, 9:08 PM CST to 9:12 PM CST
- Where
- Howard County, 2.27 mi NNE of Elma to 0.43 mi SE of Maple Leaf
- Rating
- EF0
- Path length
- 3.89 mi
- Path width
- 80 yd
- Crop damage
- $1,000
- Reported by
- Other Federal Agency
- Coordinates
- 43.281, -92.436
Longer path that was tight at many points. Trees damaged at a farmstead. Widened out at the end. Tornado found using high resolution satellite imagery.
Tornado, Howard
- When
- August 31, 9:12 PM CST to 9:15 PM CST
- Where
- Howard County, 2.69 mi NNW of Lourdes to 2.83 mi WNW of Schley
- Rating
- EF0
- Path length
- 2.61 mi
- Path width
- 60 yd
- Crop damage
- $1,000
- Reported by
- Other Federal Agency
- Coordinates
- 43.304, -92.327
Tornado had a narrow path that stayed mostly in fields. Crossed one farmstead with little damage. Tornado was found using high resolution satellite imagery.
Thunderstorm Wind, Howard
- When
- August 31, 9:27 PM CST
- Where
- Howard County, 0.5 mi E of Cresco Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.370, -92.120
Numerous trees were blown down in Cresco.
Thunderstorm Wind, Howard
- When
- August 31, 9:28 PM CST
- Where
- Howard County, 4.15 mi N of Cresco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.440, -92.120
Farm buildings north of Cresco were damaged by high winds.
Thunderstorm Wind, Fayette
- When
- August 31, 9:45 PM CST
- Where
- Fayette County, 0.51 mi W of Oelwein
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.680, -91.910
The automated weather observing equipment at the Oelwein airport measured a wind gust of 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 31, 20141 injured · $2.1 million · EF1 · 144 events
- Lightning Strike in Pennsylvania, August 31, 20141 death · 1 injured · 1 event
- Heat in Virginia, August 31, 20141 death · 1 event
- Flash Flood and Hail in Kansas, August 31, 2014$2.3 million · 2.5 in hail · 15 events
- Tornado and Flash Flooding in Massachusetts, August 31, 2014$203,000 · EF0 · 4 events
- Hail and Damaging Winds in Iowa, August 31, 2014$100,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 34 events
- Flash Flood and Damaging Winds in New York, August 31, 20142 injured · $3,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20142.5 in hail · 15 events
- Flash Flood and Damaging Winds in New Jersey, August 31, 2014$15,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 11 events
- Damaging Wind and Lightning Strike in Florida, August 31, 20141 injured · 54 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536582, 536583, 743946, 743947, 743948, 536590, 536591, 536585.